Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 397, NWS Raleigh, NC

August 7, 2006Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 7, 2006, 2:56 PM EDT for Randolph County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 2:56 PM EDT (18:56 UTC)
Expired
Aug 7, 2006, 4:00 PM EDT
In force
64 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 110 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 071856
SVRRAH
NCC151-072000-
/O.NEW.KRAH.SV.W.0397.060807T1856Z-060807T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FRANKLINVILLE...OR ABOUT OVER ASHEBORO...
  MOVING SOUTHEAST AT 5 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COLERIDGE...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM.
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
CLOUD TO GROUND LIGHTNING IS DEADLY SO SEEK SHELTER INDOORS AND STAY
AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES WILL
PROVIDE GOOD SHELTER.

LAT...LON 3583 7969 3572 7992 3551 7968 3562 7954

$$

23
2 follow-up statements
000 
WWUS52 KRAH 071920
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT MON AUG 7 2006

NCC151-072000-
/O.CON.KRAH.SV.W.0397.000000T0000Z-060807T2000Z/
RANDOLPH NC-
317 PM EDT MON AUG 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EASTERN RANDOLPH COUNTY...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST
OF COLERIDGE...OR ABOUT 9 MILES SOUTHEAST OF ASHEBORO...MOVING
SOUTHEAST AT 5 MPH.

THE MAIN SEVERE WEATHER THREAT IS STRONG AND GUSTY WINDS. DAMAGE MAY 
OCCUR SUCH AS DOWNED TREES AND POWER LINES. THE STORM IS ALSO 
PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. FOR YOUR 
PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

LAT...LON 3583 7969 3572 7992 3551 7968 3562 7954

$$

23
000 
WWUS52 KRAH 071957
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT MON AUG 7 2006

NCC151-072006-
/O.EXP.KRAH.SV.W.0397.000000T0000Z-060807T2000Z/
RANDOLPH NC-
356 PM EDT MON AUG 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY
EXPIRES AT 400 PM EDT...

THE STORM HAS MOVED SOUTH INTO NORTHERN MONTGOMERY COUNTY. 

LAT...LON 3583 7969 3572 7992 3551 7968 3562 7954

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:10 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
TNGT-TUE...THE RIDGE ALOFT RETROGRADES ALLOWING WESTERLIES TO DIP
SOUTH FROM THE GREAT LAKES REGION TO MID ATLANTIC STATES.  A LOWER
LEVEL TROUGH DRIFTS SE THIS EVENING THEN A BROADER TROUGH EVOLVES
OVER CENTRAL NC AS A COLD FRONT APPROACHES FROM THE NORTH LATE TUE.
SCT TSTMS WITH 30-40 PCT POPS THIS EVENING SHOULD BE FOLLOWED BY A
RESPITE MIDN-NOON TUE THEN MORE TSTMS WITH SIGNIFICANT LOWER LEVEL
MOISTURE CONVERGENCE AND POPS IN THE 50-60 PCT RANGE.  LOWS 71-76.
HIGHS 89-94.

TUE NGT-WED...THE COLD FRONT CONTINUES SOUTH AND STALLS JUST SOUTH
OF THE BORDER.  AN AXIS OF DEEP MOISTURE LINGERS IN THE SOUTHERN
TIER ON WED...WITH CONDITIONAL INSTABILITY AND SMALL PERTURBATIONS
ON THE SRN PERIPHERY OF THE WESTERLIES ALOFT.  CHANCES OF SHOWERS
AND ISOLATED THUNDER WILL REMAIN IN THE SOUTHERN HALF WITH CHANCES
DIMINISHING TO SLIGHT NORTH ON WED.  LOWS 70-75. HIGHS 84-89.

WED NGT-THU...THE MODELS GET FUZZY IN THE MOISTURE AND STABILITY
DETAILS BUT BOTH GFS AND NAM SUGGEST A SURFACE LOW WITH THE STALLED
FRONTAL BOUNDARY OVER SC AS A SHORT WAVE PASSES IN THE NW FLOW
ALOFT. MODELS SHOW A DIVERGENT WNW LOW LEVEL FLOW ABOVE THE SURFACE
LAYER ON THU WHICH SHOULD KEEP POPS LOW ON THU. MOSTLY OR VARIABLY
CLOUDY SKIES AND RESIDUAL NRN STREAM AIRMASS SHOULD KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL WITH HIGHS 84-89 AFTER LOWS OF
68-73.  -RFG
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SHORT REPRIEVE FROM THE HEAT COULD BE IN THE CARDS THIS WEEKEND WITH
AN OVERALL MODEL CONSENSUS ON LOWERING HEIGHTS ALOFT IN RESPONSE TO
THE THE AMPLIFICATION OF A VIGOROUS CANADIAN MID/UPPER LEVEL LOW
OVER THE NORTHEAST. RESIDUAL BOUNDARY LINGERING AROUND THE NC/SC
STATE LINE SHOULD SERVE AS A FOCUS FOR CONVECTION ON FRIDAY...BEFORE
COLD FRONT DROPS SOUTH FROM THE NORTH ON SATURDAY. HOWEVER...MODEL
DIFFERENCES IN SMALL SCALE FEATURES RESULTS IN VERY LOW CONFIDENCE
ON POPS SATURDAY THROUGH SUNDAY...WITH THE ECMWF/UKMET DEVELOPING A
CUT OFF LOW OVER THE TN VALLEY...AND THEN MOVING SLOWLY SE OVER THE
CAROLINAS. -CBL
&&

.AVIATION...
THIS AFTERNOON...HIGH INSTABILITY HAS RESULTED IN RAPID DEVELOPMENT
OF AIRMASS CONVECTION ALREADY THIS AFTERNOON. VCTS A COUPLE OF HOURS
AT RDU...RWI...AND FAY TAF SITES...BEFORE LOSS OF DAYTIME HEATING
ENDS CONVECTIVE THREAT.

TONIGHT...FOLLOWED PERSISTENCE WITH FOG/STRATUS COVERAGE OVERNIGHT.
HOWEVER...ANY HEAVY RAINFALL IN THE VICINITY OF TAF SITES WOULD
ENHANCE COVERAGE AND DENSITY OF FOG.

TUESDAY...COLD FRONT PASSAGE IS EXPECTED TO RESULT IN WIDESPREAD
CONVECTION IN THE AFTERNOON AND EVENING...WITH THE BULK OF ACTIVITY
EXPECTED AT 18Z OR BEYOND. -CBL
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR NCZ011-027-028-042-043-075>078-084>086-088-
089 UNTIL 6 PM MONDAY.
&&

SHORT TERM...RFG
LONG TERM...LOCKLEAR
AVIATION...LOCKLEAR
Hazardous weather outlook, Aug 7, 9:30 AM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
930 AM EDT MON AUG 7 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-080930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
930 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH
CAROLINA...MAINLY BETWEEN 4 PM AND 10 PM THIS EVENING...PROMPTED BY
A LOW PRESSURE TROUGH DRIFTING FROM THE PIEDMONT TO THE COASTAL
PLAIN.  THE STORMS ARE EXPECTED TO BE MORE NUMEROUS THAN IN THE PAST
SEVERAL DAYS.  THERE MAY BE ISOLATED OCCURRENCES OF DAMAGING
DOWNBURST WINDS AND LOCALIZED VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME...BUT SPOTTERS SHOULD MONITOR THE SITUATION FOR THE POTENTIAL
OF STRONG THUNDERSTORMS LATER TODAY.

RFG

In the hours before

Special weather statement, Aug 7, 10:44 AM EDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1044 AM EDT MON AUG 7 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071545-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1044 AM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS OVER
CENTRAL NORTH CAROLINA LATE THIS AFTERNOON AND EVENING THAN IN
PREVIOUS DAYS. THE HOT HUMID AIR MAY CAUSE A FEW OF THE STORMS TO
BECOME STRONG...POSSIBLY APPROACHING SEVERE INTENSITY. ISOLATED
OCCURRENCES OF DAMAGING DOWNBURST WINDS AND DRAINAGE BASIN
FLOODING FROM LOCALIZED VERY HEAVY RAINFALL ARE POSSIBLE.

PEOPLE IN CENTRAL NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR LATEST WEATHER CONDITIONS AND THE
POTENTIAL FOR THUNDERSTORMS THIS EVENING.

RFG
Special weather statement, Aug 7, 1:29 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT MON AUG 7 2006

NCZ022-023-039-040-071830-
ALAMANCE-CHATHAM-GUILFORD-RANDOLPH-
129 PM EDT MON AUG 7 2006

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD... ALAMANCE...
RANDOLPH AND CHATHAM COUNTIES THROUGH 230 PM EDT...

AT 129 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOREST OAKS...OR ABOUT 11 MILES SOUTHEAST OF GREENSBORO...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... LIBERTY...
STALEY... AND SILER CITY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 1:33 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT MON AUG 7 2006

NCZ025-040-041-075-076-071830-
CHATHAM-DURHAM-LEE-MOORE-WAKE-
133 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS DURHAM...WAKE...CHATHAM...
LEE AND MOORE COUNTIES THROUGH 230 PM EDT...

AT 133 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING ALONG A LINE EXTENDING FROM GLENDON TO GOLDSTON TO
MONCURE TO PITTSBORO TO RESEARCH TRIANGLE PARK...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF DURHAM TO 6 MILES SOUTH OF CHAPEL
HILL TO PITTSBORO TO 7 MILES EAST OF SILER CITY TO 10 MILES NORTH OF
CARTHAGE...MOVING SOUTHEAST AT 10 MPH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

IF ON OR NEAR JORDAN LAKE AND SURROUNDING LAKES...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE UP TO 15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

MWS
Special weather statement, Aug 7, 1:44 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
144 PM EDT MON AUG 7 2006

NCZ073-074-083-084-071845-
ANSON-MONTGOMERY-RICHMOND-STANLY-
144 PM EDT MON AUG 7 2006

...DEVELOPING STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 245 PM EDT...

AT 144 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING OVER THE SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA. THE
STRONGEST STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
MONROE TO PEACHLAND TO POLKTON TO 2 MILES SOUTH OF ANSONVILLE. OTHER
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR RICHFIELD... BADIN
LAKE... AND ALBEMARLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS
Special weather statement, Aug 7, 2:39 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
239 PM EDT MON AUG 7 2006

NCZ041-076-077-071945-
HARNETT-LEE-WAKE-
239 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...LEE AND HARNETT
COUNTIES THROUGH 345 PM EDT...

AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM RDU INTERNATIONAL AIRPORT TO NEW HILL TO SANFORD
TO 8 MILES EAST OF CARTHAGE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE... PINEVIEW... SEMINOLE... FUQUAY
VARINA... GARNER... AND RALEIGH.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:35 AM EDTHeat AdvisoryRAHCumberland, Edgecombe, Halifax, Harnett, Hoke, Johnston and 8 more5 hr
Aug 7, 3:37 PM EDTSevere Thunderstorm WarningRAHAnson38 min
Aug 7, 3:45 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore45 min
Aug 7, 4:14 PM EDTSevere Thunderstorm WarningRAHDurham, Wake46 min
Aug 7, 5:15 PM EDTSevere Thunderstorm WarningRAHNash45 min
Aug 7, 5:30 PM EDTSevere Thunderstorm WarningRAHGuilford45 min
Aug 7, 5:50 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Aug 7, 5:57 PM EDTSevere Thunderstorm WarningRAHAlamance48 min
Aug 7, 6:31 PM EDTSevere Thunderstorm WarningRAHVance44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.